I am a healthy almost 91-year-old lady who has been prescribed to take 50mg Losartan once a day and I also take a 20mg Omeprazole once a day when needed. I have been doing this for about 3 yrs and my hair started falling out about 2 yrs ago on a daily basis. Do either of these drugs cause hair loss or possibly together?
At a glance
- Omeprazole has been reported to cause hair loss in less than 1% of individuals.
- Omeprazole-induced hair loss generally occurs 2-3 months after starting the drug.
- Hair loss caused by omeprazole is, in most cases, reversible, but it may take up to 4 to 6 months to see hair regrowth.
Thanks for your question! I will focus on omeprazole in this answer since losartan has not been associated with hair loss.
Omeprazole, a PPI (proton pump inhibitor) used to treat a variety of stomach-acid related conditions, has been associated with hair loss, but only rarely.
Most research indicates that less than 1% of individuals taking omeprazole will experience hair loss.
The good news is that if hair loss does occur while taking the drug, it tends to be reversible, but regrowth can take a few months.
Omeprazole-Induced Hair Loss
As stated, hair loss (also known as drug-induced alopecia) with omeprazole is rare but has been reported.
The FDA-approved prescribing information for the drug does list it as a side effect that has been reported during 'post-marketing' experience, but not during clinical trials for the drug.
Post-marketing experience side effects are those which are reported after the drug has been approved and made available on the market.
Gathering information about the effects of a drug after it has been on the market is important, but needs to be evaluated cautiously since information (e.g. side effects) is voluntarily reported and it can be difficult to definitively associate reported effects with a particular drug.
Nevertheless, several research studies have also reported omeprazole as a potential causative agent in drug-induced hair loss.
One such study, published in the New England Journal of Medicine, lists omeprazole (among many others), as potential culprits (as shown in the below image):Source: N Engl J Med 2007; 357:1620-1630
You'll notice in the above image that there are two different types of drug-induced hair loss listed:
- Telogen effluvium
- Anagen effluvium
Anagen effluvium refers to the loss of hair in the anagen phase of the hair growth cycle.
Chemotherapy drugs often cause this type of hair loss. It typically happens very quickly after the offending drug is started (within 1-2 weeks) and can be quite severe since, at any given time, around 90% of your hair is actively growing (in the anagen phase).
Individuals experiencing anagen effluvium hair loss lose most of their hair, including eyebrows, other facial hair, and hair on the scalp.
Telogen effluvium refers to hair loss caused by a shifting of hair-growth from the anagen phase (i.e. growing) of the hair growth cycle to the telogen phase (i.e. rest phase).
Unlike anagen effluvium hair loss, which occurs very quickly, telogen effluvium hair loss is delayed and generally begins around 3 months after the causative factor is initiated.
Causative factors include major stresses (e.g. surgery, nutritional deficiency) and medications. Omeprazole is associated with this type of hair loss.
Even though this type of hair loss is delayed, when it does occur, it can be substantial. Many studies report that it can result in losing between 100-300 hairs per day and over 70% hair loss in total.
Is It Reversible?
Yes, hair loss associated with omeprazole is generally reversible.
Telogen effluvium hair loss, in general, has been reported to be reversible once the drug is discontinued.
After discontinuation, hair re-growth generally resumes about two to three months after the trigger has been removed but you likely won't visibly see hair growth until much longer.
One study reports that it can take up to 4 to 6 months.
"Regrowth is not visible for 4 to 6 months. If the trigger is identified and removed, recovery can be expected to be complete."
Be sure to speak with your doctor regarding the hair loss you have been seeing.
As discussed in this answer, omeprazole may be contributing to it, but the fact that you say you have been taking it for years and it is only now occurring isn't common.
If omeprazole does cause hair in someone, it generally would start just a few months after initiating the drug.
Your doctor will be your best resource to get to the bottom of your issue.
The other drug you mention in your question, losartan, has not been associated with hair loss.